Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 90, NWS San Diego, CA

November 20, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Nov 20, 2004, 11:04 PM PST for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 11:04 PM PST (07:04 UTC)
Expired
Nov 21, 2004, 3:00 AM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 46 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 210705
FFWSGX
CAC071-211100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1104 PM PST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...UPLAND...SAN BERNARDINO...RIALTO...
  RANCHO CUCAMONGA...MONTCLAIR...FONTANA

* UNTIL 300 AM PST

* AT 1058 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM HEAVY SHOWERS NEAR UPLAND...MOVING   
  EAST AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RANCHO CUCAMONGA BY 1120 PM PST
  FONTANA BY MIDNIGHT PST
  RIALTO AND DEVORE BY 1230 AM PST
  MUSCOY BY 1245 AM PST
  SAN BERNARDINO BY 105 AM PST

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3429 11764 3405 11771 3410 11731 3430 11699

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 9:30 PM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 20, 9:30 PM PST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SAT NOV 20 2004

.SYNOPSIS...UPPER LEVEL LOW PRESSURE APPROACHING FROM THE NORTH WILL
CAUSE AREAS OF SHOWERS LATE TONIGHT AND SUNDAY. SHOWERS WILL BE MORE
LIKELY IN SAN BERNARDINO COUNTY TONIGHT AND IN SAN DIEGO COUNTY ON
SUNDAY. THERE WILL ALSO BE LOCAL HAIL. LOCAL STRONG GUSTY WINDS WILL
ACCOMPANY THIS STORM...MAINLY IN SAN BERNARDINO COUNTY. A FEW
SHOWERS COULD LINGER IN THE SAN BERNARDINO COUNTY MOUNTAINS AND
DESERTS INTO EARLY MONDAY...OTHERWISE DECREASING CLOUDINESS MONDAY
AS THE LOW MOVES SLOWLY EAST. FAIR AND WARMER THROUGH THE MIDDLE OF
NEXT WEAK UNDER HIGH PRESSURE.

&&

UPDATED FORECAST.

.SHORT TERM...EDDY IN THE COASTAL WATERS AND CLOUDS WERE FILLING IN
W OF THE MOUNTAIN RIDGES THIS EVE. THE 00Z NKX SOUNDING HAD A WEAK
INVERSION BASED NEAR 5000 FT AND SHOWED THE HI LEVEL MOISTURE THAT
MOVED THROUGH EARLIER TODAY IN WLY WINDS ALOFT. OFFSHORE GRADIENTS
FROM THE N AND ONSHORE TO THE E. SHOWERS STARTED IN THE NRN DESERTS
THIS EVE WITH ISOLATED SMALL HAIL. WINDS WERE ALSO PICKING UP IN THE
NRN MOUNTAINS AND DESERTS.

A COLD UPPER LOW WILL DROP DOWN FROM THE N TONIGHT AND SUN MORNING
WITH THE CENTER REMAINING JUST TO THE E OF OUR CWFA. MOISTURE IS
SOMEWHAT LIMITED WITH THIS SYSTEM BUT THERE WILL BE ENOUGH MARINE
LAYER MOISTURE AND DYNAMIC FOR A GOOD CHANCE OF PRECIP. INITIALLY
THE MOST LIKELY PRECIP WILL BE IN SDB MOUNTAINS AND DESERTS. BECAUSE
OF A MORE OVER WATER TRAJECTORY WILL GO WITH LIKELY POPS W OF THE
MOUNTAINS IN SAN COUNTY. THE SNOW LEVEL WILL LOWER TO NEAR 4000 FT N
TO 5000 FT S...EXCEPT LOWER IN THE COLD AIR N OF THE SBD MOUNTAINS
SO THERE COULD BE SOME SNOW IN THE NRN DESERTS. THE SHOWERS WILL
TAPER OFF FROM THE N SUN AFTERNOON. SOME WRAP AROUND MOISTURE COULD
CAUSE A FEW SHOWERS IN SBD MOUNTAINS AND DESERTS LATE SUN NIGHT AND
MON MORNING. RAINFALL TOTALS...IF ANY...SHOULD GENERALLY BE LESS
THAN A QUARTER OF AN INCH EXCEPT IN WRN SAN COUNTY WHERE THERE COULD
BE UP TO HALF AN INCH. QUITE LOW TEMPS AT 500 MB AND CANNOT
COMPLETELY RULE OUT THE POSSIBILITY OF THUNDERSTORMS. HOWEVER...THE
ENTIRE COLUMN WILL BE COLD SO IT WILL NOT BE AS UNSTABLE AS THE 500
MB TEMPS ALONE WOULD INDICATE. DRIER NLY WINDS WILL CAUSE DECREASING
CLOUDS DURING THE DAY MON. THE OFFSHORE GRADIENTS FROM THE N AND NE
WINDS ALOFT COULD CAUSE SOME LOCAL OFFSHORE WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES SUN AND MON MORNINGS...BUT THEY SHOULD
GENERALLY REMAIN BELOW ADVISORY STRENGTH EXCEPT EXCEPT ADVISORY
STRENGTH GUSTS TONIGHT AND SUN MORNING IN SDB COUNTY. COOL SUN AND
MON. DRY NW FLOW ALOFT AND INCREASING HEIGHTS TUE FOR FAIR AND
WARMER WEATHER.

.LONG TERM...FAIR AND WARMER THROUGH MID WEEK UNDER HIGH PRESSURE
WITH WEAK GRADIENTS. A SHORT WAVE COULD BRING MORE CLOUDS AND
COOLING TOWARD NEXT WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR SOUTHWESTERN SAN BERNARDINO COUNTY MOUNTAINS
DESERTS AND INLAND EMPIRE...SEE LAXNPWSGX.
HAZARDOUS WEATHER OUTLOOK FOR A RAPIDLY DEVELOPING COLD STROM...SEE
LAXHWOSGX

&&

ATKIN
Hazardous weather outlook, Nov 20, 11:00 PM PST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PST SAT NOV 20 2004

CAZ042-043-048-050-055-056-057-058-060-061-062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1100 PM PST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR

.DAY ONE... REST OF TONIGHT.

...WINTER WEATHER ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS
UNTIL 600 PM SUNDAY...

...WINTER WEATHER ADVISORY FOR THE APPLE AND LUCERNE VALLEYS UNTIL
200 PM SUNDAY...

...SNOW ADVISORY FOR THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS
UNTIL 600 PM SUNDAY...

...WIND ADVISORY FOR THE INLAND EMPIRE UNTIL 2 PM SUNDAY...

A STRONG COLD STORM WILL MOVE ACROSS THE REGION TONIGHT AND SUNDAY.
NORTH WINDS FROM 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY IN THE
HIGH DESERTS...THE SAN BERNARDINO COUNTY MOUNTAINS AND THE INLAND
EMPIRE. THE STRONG WINDS WILL MAKE DRIVING HAZARDOUS FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. RAIN AND HAIL WILL SPREAD SOUTH INTO THE
INLAND EMPIRE. SEVERAL INCHES OF SNOW ARE LIKELY IN THE SAN
BERNARDINO COUNTY MOUNTAINS ABOVE 4000 FEET...SPREADING INTO THE
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BY SUNDAY.

THERE WILL ALSO BE ISOLATED THUNDERSTORMS TONIGHT. THUNDERSTORMS
HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

...WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS...DESERTS
AND INLAND EMPIRE UNTIL 2 PM SUNDAY...

STRONG NORTHEAST WINDS FROM 20 TO 40 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE INTO THE AFTERNOON BEFORE SUBSIDING. STRONGEST GUSTS WILL
OCCUR BELOW THE PASSES AND CANYONS. RAIN WILL SPREAD SOUTH INTO
RIVERSIDE AND SAN DIEGO COUNTY. HEAVY DOWNPOURS WILL CREATE SLICK
ROADS AND POOR VISIBILITIES.

SNOW WILL CONTINUE IN THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS ABOVE 4000 FEET SUNDAY. ROADS WILL BECOME SNOW
COVERED AND SLIPPERY.

THERE WILL ALSO BE ISOLATED THUNDERSTORMS SUNDAY. THUNDERSTORMS HAVE
DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS
AND HAIL.

SEE LAXWSWSGX AND LAXNPWSGX FOR DETAILS.

MOEDE/ATKIN

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.